Strontium Ranelate Warning Issued by European Medicine Agency

strontium citrate osteoporosis treatment and osteoporosis

The European Medicine Agency (EMA) has issued cautionary advice to doctors on prescribing strontium ranelate, sold under brand names Osseor or Protelos by Les Labaratoires Servier, to those who are immobilised, have or run the risk of venous thromboembolism. The warning prohibits doctors from prescribing this strontium ranelate to such patients.

Venous thromboembolism is a deadly condition that occurs in those who have been admitted to hospitals for long and even those at home who are immobile due to any health condition. It includes both pulmonary embolism as well as deep vein thrombosis.

Strontium ranelate is used in the treatment of osteoporosis in premenopausal women so that they run a lower risk of hip or spinal fractures. Strontium ranelate has dual function in that it increases the production of bone forming cells osteoblast and reduces osteoclast production or cells that cause bone resorption. Strontium ranelate is not approved by the FDA in the U.S for treating or managing osteoporosis yet.

EMA’s Committee for Medicinal Products for Human Use also recommended updating the label of the drug to include possible adverse side-effect on the skin due to several cases of reported severe skin reactions on taking strontium ranelate. Cutaneous as well as cardiovascular toxicity of the drug has been an issue studied by EMA. This was reported by the media in October last year. However the Committee has concluded that as of date the drug remains a critical treatment option in treating premenopausal women suffering from osteoporosis.

As per the committee, their review of strontium ranelate was based on the findings of a study in France conducted between January 2006 and March 2009 reporting as many as 199 adverse cases from the drug’s usage out of which more than half were venous thromboembolism cases and approximately 26% were adverse cutaneous reactions such as drug rash with eosinophilia, Stevens-Johnson syndrome and even toxic epidermal necrolysis .

The statement of caution issued by the EMA committee states, “The data show that the risk of VTE is higher in patients with a history of VTE, as well as in patients who are temporarily or permanently immobilised. The number of cases of VTE in elderly patients is also shown to be higher with Protelos and Osseor compared with placebo. The data shows the incidence rate of cutaneous toxicity is low and no possible mechanism of action has been identified so far.  Because the best results in managing these conditions come from early diagnosis and immediate discontinuation of any suspect drug, it is very important that doctors and patients are alert to the time-to-onset and signs and symptoms of these conditions.” (1)

The message sent out by EMA to doctors basically translates to: (2)

  • Do not prescribe Protelos and Osseor to such osteoporosis patients who have a history of or a currently suffering from venous thromboembolism or even to those who are bed-ridden for the short or long term.
  • Those who have already been taking Protelos and Osseor despite their VTE status or partial or total immobility need to discuss their treatment course with their doctors.
  • Re-evaluate the need to prescribe Protelos and Osseor to osteoporosis patients over the age of 80 years.
  • Carefully follow patients who have been prescribed Protelos and Osseor for cutaneous toxicity especially in the first few weeks of starting the treatment with the drug.
  • Treatment with Protelos and Osseor to stop immediately at first signs of cutaneous toxicity and not to be resumed.

 


SOURCES:

  1. EMA Recommends New Warnings on Osteoporosis Drug; MedScape Today News; March 2012; http://www.medscape.com/viewarticle/760408
  2. European Medicines Agency confirms positive benefit-risk balance of Protelos/Osseor, but recommends new contraindications and revised warnings; European Medicines Agency – Science Medicines Health – Press release; March 2012; http://www.ema.europa.eu/ema/index.jsp?curl=pages/news_and_events/news/2012/03/news_detail_001471.jsp&mid=WC0b01ac058004d5c1&jsenabled=true
Share this!
Posted in Bone Health News, Osteoporosis Treatment News | Tagged , , , , | 1 Reply
Mamta Singh

About Mamta Singh

Mamta is a published author of the books Migraines For The Informed Woman (Rupa & Co.), Mentor Your Mind (Sterling Publishers) and the upcoming Urban Woman’s Integrated Fitness Guide (Hay House). She is also a popular freelance writer for several international magazines. She is a certified Fitness Instructor, Personal Trainer & Sports Nutritionist through IFA, Florida USA. She is also an NCFE-certified Holistic Health Therapist through SAC U.K. Besides, Mamta lead writes for many popular fitness sites and holds Expert Author status in many well-received health sites. Mamta runs her own popular blogs.
  • Margaret Robinson

    Dear Sir or Madam Ref..to Strontium ranelate,I seek advice.
    I have been diagnosed of having Osteoporosis and was prescribed Alendronic Acid medication by my G P, after taking the treatment for two to three weeks I was experiencing reflux and upper abdominal discomfort, after ten months my G P took me of the drug and sent me to have have endoscopy examination which results shown inflamation and polyps in the osphaegus. I have recently been prescribed Strontuim ranelate and I am seeking advice on the side effects of this medication
    and wether I should be concerned regarding my present condition.

    Yours faithfully
    M. Robinson